Headlines News :
Home » » Nursing Care Plan | NCP Anaphylactic Shock

Nursing Care Plan | NCP Anaphylactic Shock

Nursing care plan for Anaphylactic Shockwith a primary nursing diagnosis of Ineffective airway clearance related to laryngeal edema and bronchospasm. Anaphylactic shock, or anaphylaxis, is an immediate, life-threatening allergic reaction that is caused by a systemic antigen-antibody immune response to a foreign substance (antigen) introduced into the body. The term was first coined in 1902 when a second dose of a vaccination caused the death of an animal; the animal’s death was described as the opposite of prophylaxis, and was therefore called “anaphylaxis,” which means “without protection.” In the United States, experts estimate that from 20,000 to 50,000 people have anaphylactic shock each year; fatalities are infrequent but as many as 1000 people may die in the United States each year.

Anaphylactic shock is caused by a type I, immunoglobulin E–mediated hypersensitivity reaction. The antigen combines with immunoglobulin E (IgE) on the surface of the mast cells, and precipitates a release of histamine and other chemical mediators such as serotonin and slowreacting substance of anaphylaxis (SRS-A). The resulting increased capillary permeability, smooth muscle contraction, and vasodilation account for the cardiovascular collapse. More than one organ system must be involved to be considered anaphylaxis, and those organs are most commonly the heart, lungs, skin, and gastrointestinal systems. Bronchoconstriction, bronchospasm, and relative hypovolemia result in impaired airway, breathing, and circulation; death may follow if anaphylaxis is not promptly reversed. Although a delayed reaction may occur 24 hours after the exposure to an antigen, most reactions occur within minutes after exposure, and a recurrence of symptoms may occur after 4 to 8 hours. The most common causes of death from anaphylaxis are airway obstruction and hypotension.
Nursing care plan Anaphylactic shock
Causes of Anaphylactic Shock:
Anaphylactic shockcan result from a variety of causes, but it most commonly occurs in response to food, medications, and insect bites. Severe reactions to penicillin occur with a frequency of 1 to 5 patients per 10,000 courses of medication, and deaths from penicillin occur in 1 case per 50,000 to 100,000 courses of medication. Insect stings cause 25 to 50 deaths per year in the United States. Other common sources are iodine-based contrast materials and medications that have been derived from biological protein sources. These medications can include those derived from horse sera, vaccines, enzymes, and hormones. Foods such as fish, eggs, peanuts, milk products, and chocolate can cause allergic reactions and anaphylaxis.

Nursing care plan assessment and intervention: Obtain information about any recent food intake, medication ingestion, outdoor activities and exposure to insects, or known allergies. Symptoms usually begin within 5 to 30 minutes, and the earlier the signs and symptoms begin, the more severe the reaction. Often the signs and symptoms begin with skin and respiratory involvement and include Ask the members about a family history of drug allergies or a history of previous reactions.

Note any hives, which appear as well-defined areas of redness with raised borders and blanched centers. Generalized symptoms include flushing, tingling, and angioedema around the mouth, tongue, eyes, and hands. Wheezing, stridor, loss of the voice, and difficulty breathing indicate laryngeal edema and bronchospasm and may indicate the need for emergency intubation. Auscultate the patient’s blood pressure with a high suspicion for hypotension. Auscultate the patient’s heart to identify cardiac dysrhythmias, which may precipitate vascular collapse. Palpate the patient’s extremities for signs of cardiovascular compromise, such as weak peripheral pulses and delayed capillary refill.

The patient who is experiencing an anaphylactic reaction is often panicky and fearful. Although alert, the patient may express a feeling of helplessness, loss of control, and impending doom. In addition, the family, parents, or significant others are apt to be fearful and severely anxious.

Nursing care plan treatment plan and intervention: The plan of care depends on the severity of the reaction. Discontinue the administration of any possible allergen immediately. Consider applying a tourniquet to the extremity with the antigen source; this procedure can retard antigen exposure to the systemic circulation but the tourniquet needs to be released every 5 minutes, and it should not be left in place longer than 30 minutes.

Complete an assessment of the patient’s airway to ensure patency and adequate breathing. If the patient has airway compromise, endotracheal intubation and mechanical ventilation with oxygenation may be necessary. More severe or prolonged cases of anaphylactic shock are aggressively treated with the establishment of IV access and infusion of normal saline or lactated Ringer’s as well as supplemental oxygen therapy. The patient may require urinary catheterization to monitor urinary output during periods of instability.

The most important priority for nurses is to ensure adequacy of the airway, breathing, and circulation. Keep intubation equipment available for immediate use. Insert an oral or nasal airway if the patient is at risk for airway occlusion but has adequate breathing. Use an oral airway for unresponsive patients and a nasal airway for patients who are responsive. If endotracheal intubation is necessary, secure the tube firmly and suction the patient as needed to maintain the airway. If the patient has a compromised circulation that does not respond to pharmacologic intervention, begin cardiopulmonary resuscitation with chest compressions.

Teach the patient and family how to prevent future allergic reactions. Explain the nature of the allergy, the signs and symptoms to expect, and measures to perform if the patient is exposed to the allergen. Teach the patient that if shortness of breath, difficulty swallowing, or the formation of the “lump in the throat” occurs, she or he should go to an emergency department immediately. If the allergen is a medication, make sure the patient and family understand that they must avoid the various sources of the medication in both prescription drugs and available overthe- counter preparations for the rest of their lives. Encourage the patient to notify all healthcare providers of the allergy prior to treatment.

Nursing care plan discharge guidelines: Provide a complete explanation of all allergic responses and how to avoid future reactions. If the patient has a reaction to a food or medication, instruct the patient and family about the substance itself and all potential sources. If the patient has a food allergy, you may need to include a dietitian in the patient teaching. Encourage the patient to carry an anaphylaxis kit with epinephrine. Teach the patient to administer subcutaneous epinephrine in case of emergencies. Encourage the patient to wear an identification bracelet at all times that specifies the allergy.
Share this post :

Enter your email address:

Delivered by FeedBurner